Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 14, NWS Jackson, MS

March 3, 2001Forrest County, Lamar County, Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Mar 3, 2001, 12:58 AM CST for Forrest County, Lamar County, Marion County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 3, 2001, 12:58 AM CST (06:58 UTC)
Expired
Mar 3, 2001, 4:00 AM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Forrest County, MS, Lamar County, MS, Marion County, MS

What was reported inside it

TimeReportWhereRemark
Mar 3, 4:00 AM CSTFlash FloodCountywide, MSA few roads in the county had flooding.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2001-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2001-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 030659
FFWJAN
MSC035-073-091-031000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1258 AM CST SAT MAR 3 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 400 AM CST

* AT 1255 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS
  AND THUNDERSTORMS OVER SOUTHEAST LOUISIANA AND EXTREME SOUTH
  MISSISSIPPI...MOVING NORTHEAST AT 35 MPH. THESE SHOWERS AND STORMS
  WILL BRING HEAVY RAINFALL OF ONE TO THREE INCHES OVER THE WARNED
  AREA...WHICH IS ALREADY SATURATED FROM EARLIER HEAVY RAINS. FLASH
  FLOODING IS LIKELY IN URBAN AREAS AND OTHER POORLY DRAINED
  AREAS...AND STREAMS AND CREEKS WHICH ARE ALREADY NEAR BANKFULL MAY
  COME OUT OF THEIR BANKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

64

LAT...LON 3094 8914 3144 8915 3144 8962 3139 8982
          3139 9003 3127 9002 3109 8989 3108 8983
          3103 8983 3103 8937

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 11:25 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 2, 11:25 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1125 PM CST FRI MAR 2 2001

A STRONG LINE OF THUNDERSTORMS DEVELOPING OVER SOUTEAST MISSISSIPPI
AT THIS TIME. RAISED POPS ACROSS THE BOARD TO REFLECT LATEST RADAR TRENDS.
COVECTION WILL BE ON THE INCREASE AGAIN BY THE PRE-DAWN HOURS.

UPDATED NUMBERS:
JAN 50/62/45/51 6+82
MEI 55/69/47/51 6+93

.JAN...
MS...FLASH FLOOD WATCH THROUGH TONIGHT FOR ALL OF OUR MS ZONES.
LA...FLASH FLOOD WATCH THROUGH TONIGHT FOR ALL OF OUR NE LA ZONES.
AR...FLASH FLOOD WATCH THROUGH TONIGHT FOR OUR SE AR ZONES.

In the hours before

Local storm report, Mar 2, 7:10 PM CST, 5 hours 48 minutes before
TTAA00 KJAN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CST FRI MAR 02 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0130 PM    SANDERSVILLE              MS   WIND DAMAGE
03/02/01   JONES                          STRUCTURAL DAMAGE TO
                                          MOBILE HOME ALONG WITH
                                          TREES AND POWER LINES
                                          DOWN. REPORTED BY JONES
                                          S.O.

0249 PM    COLUMBIA                  MS   WIND DAMAGE
03/02/01   MARION                         TREES REPORTED DOWN ACROSS
                                          RURAL EASTERN MARION
                                          COUNTY BY MARION S.O.

0300 PM    OVETT                     MS   WIND DAMAGE
03/02/01   JONES                          TREES AND POWER LINES
                                          REPORTED DOWN ACROSS
                                          SOUTHEAST JONES COUNTY.
                                          REPORTED BY S.O.

0327 PM    SHUBUTA                   MS   WIND DAMAGE
03/02/01   CLARKE                         TREES REPORTED DOWN ALONG
                                          COUNTY ROAD 212 BY S.O.
Special weather statement, Mar 2, 8:30 PM CST, 4 hours 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
830 PM CST FRI MAR 02 2001

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI TONIGHT.
MOISTURE WILL BE PLENTIFUL BUT AS OF LATE AFTERNOON THE MAIN
INSTABILITY AXIS HAD SHIFTED EAST OF THE AREA. THE THUNDERSTORMS
OVERNIGHT ARE NOT EXPECTED TO BE SEVERE.

AN OLD FRONTAL BOUNDARY REMAINS DRAPED ACROSS SOUTH MISSISSIPPI.
SEVERAL UPPER LEVEL DISTURBANCES WILL HELP TO TRIGGER ROUNDS OF
OF SHOWERS AND SOME THUNDERSTORMS. THE DISTURBANCES OVERNIGHT WILL BE
WEAK...WITH A STRONG DISTURBANCE APPROACHING THE AREA EARLY SATURDAY
MORNING.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI.

ADDITIONAL RAINFALL OF ONE HALF TO ONE INCHES EXPECTED THIS
EVENING...MAINLY NORTH AND WEST OF THE NATCHEZ TRACE. MANY STREAMS
AND CREEKS ARE ALREADY NEAR BANKFULL...AND THE ADDITIONAL HEAVY RAIN
MAY SERIOUSLY AGGRAVATE THE FLOODING PROBLEMS.

ALL PERSONS...ESPECIALLY THOSE NEAR CREEKS AND STREAMS...SHOULD STAY
ALERT FOR RAPIDLY RISING WATER...AND BE PREPARED TO MOVE TO HIGHER
GROUND SHOULD FLOODING OCCUR.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAP HICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:18 AM CSTFlash Flood WarningJANClarke, Covington, Jasper, Jones3 hr
Mar 3, 3:58 AM CSTFlash Flood WarningJANForrest, Lamar, Marion2 hr
Mar 3, 5:15 AM CSTFlash Flood WarningJANClarke, Covington, Jasper, Jones105 min
Mar 3, 7:11 AM CSTFlash Flood WarningJANAdams, Covington, Forrest, Franklin, Jefferson Davis, Jones and 4 more3 hr
Mar 3, 9:12 AM CSTFlash Flood WarningJANClarke, Jasper, Smith2 hr
Mar 3, 10:55 AM CSTFlash Flood WarningJANAdams, Covington, Forrest, Franklin, Jefferson, Jefferson Davis and 5 more3 hr
Mar 3, 12:45 PM CSTFlash Flood WarningJANCopiah, Hinds, Madison, Rankin, Simpson4 hr
Mar 3, 12:55 PM CSTSevere Thunderstorm WarningJANIssaquena35 min
Mar 3, 2:11 PM CSTFlash Flood WarningJANClarke, Covington, Forrest, Jasper, Jefferson Davis, Jones and 8 more2 hr
Mar 3, 4:01 PM CSTFlash Flood WarningJANClarke, Covington, Forrest, Jasper, Jefferson Davis, Jones and 8 more3 hr

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.